Despite the Ministry of Health announcing a crackdown on illegal and diet pills at gyms and pharmacies, Conor Sheils finds that they're still readily available. He speaks to Cairo's top nutritionists about the dangers of these medications.
Body conscious Egyptians desperate to lose weight are risking life and limb for the perfect beach bod, a CairoScene investigation has found. As beach season gets underway, many desperate slimmers have turned to deadly dieting pills in an effort to look good this summer. The news comes after it emerged that government officials have attempted to crackdown on the use of illegal and unregulated dieting drugs in recent weeks.
This week Minister of Health Adel Adawy issued a statment proclaiming the success of a recent so-called clampdown on unlicensed diet drugs. Government inspectors visited hundreds of establishment and were forced to shut scores of gyms and health centres across Egypt after unearthing serious violations on site. However, a CairoScene probe proves that the crackdown has thus far proven useless and prohibition has lead to a deadly black market economy, accessible to everybody at the touch of a button.
Our investigations team found killer pills including Ephedrine, Xenadrine, and Xenical on sale in Egypt for just a couple of US dollars. The tablets were available from a range of shady underground websites based in the Middle East and abroad and all offered to deliver to your door within hours. Worryingly, none of the sites we surveyed required prescription or age verification checks, meaning that even children can pick up the deadly tablets. Meanwhile, Egypt's notoriously lax pharmacists mean that they can often be purchased at a local drug-store without a prescription.
However, top nutritionist Sherine El-Shemy, who works at a well-known Cairo private clinic, issued a dire warning to those willing to risk it all to drop a dress size. She said: "The biggest problem with illegal dieting drugs is the severe loss of appetite. It can cost dramatic weight loss and a lack of nutrients leaving the body depleted. Many of these drugs have a high caffeine content which leaves users unable to sleep; they are not sleeping, and not eating which is very bad indeed."
Egypt's illegal diet drugs are broken up into three categories: appetite suppressors, fat burners and fat absorption inhibitors. Fat burners frequently contain caffeine which in some cases totals 900 milligrams per recommended daily intake dose; the equivalent of six strong cups of coffee. The side effects range from swelling in the stomach, anemia and low calcium levels to inflammation, diarrhea and colon problems.
Meanwhile, drugs containing hormones, such as Human Chorionic Gonadotropin (HCG), can also cause heart palpitations and nervous disorders. She added: "It is terrible to see these black market drugs. They have been banned for a reason. I strongly advise people not to take these supplements. Do some research online beforehand and be extremely careful what you put into your body. The consequences can be devastating."
Her views were echoed by nutritional consultant Yasmin Nazmy. She said: "The thing that is most scary about these supplements is the fact that they are completely unregulated. The required clinical tests rarely happen unless something goes terribly wrong."
Speaking about the reasons why so many choose to risk their health in order to slim down, she believes that evolving cultural and media norms are to blame. "I think it is really sad that we live in a society where people feel that they are pressured into taking these extreme methods. By the time that people start taking these tablets, they have often tried many other methods to the point where they are willing to almost give up on food entirely."
"What many people don't realise is that you can lose weight using food in a healthy and natural way. But a lot of people who use these supplements don't care what is happening inside their body, so long as they see short-term weight loss on the outside. All too often they don't realise the damage until it is too late."